"Fears raised over diuretic drugs", BBC News, January 12, 2006, Link: http://news.bbc.co.uk/1/hi/health/4603190.stm Doctors are being urged to monitor people to whom they prescribe diuretics after a study linked the drugs to low sodium and potassium levels. A review of 32,000 adults found 20% of those on the drugs for high blood pressure and heart conditions had low levels of these key minerals. But only a third had had these levels tested, a Nottingham-based team told the British Journal of Pharmacology. Low mineral levels can cause low blood pressure and upset heart rhythms. The Queen's Medical Centre and Nottingham University team reviewed the records of 32,000 adults from six GPs practices. They found around 12% of these had been given at least one prescription for thiazide diuretics between 1990 and 2002. But only 32% of these had had their levels of the key minerals sodium and potassium - known as electrolytes - checked. Professor Ian Hall, who co-authored the report, said the research showed that patients taking higher doses of thiazide diuretics were at particular risk of low sodium levels. "This points to the need for prescribing low doses of thiazide diuretics and monitoring sodium and potassium levels to reduce the risk and increase the detection and treatment of these electrolyte abnormalities," the expert in molecular medicine said. In most people, low electrolyte levels might not matter a great deal, he told the BBC News website. 'Life threatening' However, low sodium levels can lead to low blood pressure, dizziness and an increased risk of falls for older people, while low potassium levels can cause heart rhythm abnormalities. "There are a very small number of people in whom very low levels can be potentially dangerous. They may end up coming into hospitals with acute medical conditions," Professor Hall added. It was these people that he hoped monitoring might assist. The team's study showed 9% of those with low levels had severe electrolyte disturbances and that they had taken the medication for between three and 90 months before they underwent tests. "The general advice is if you are on these drugs, it is probably sensible to have a blood test," Professor Hall added. Professor Gareth Beevers, trustee of the Blood Pressure Association, agreed that testing was advisable - perhaps once a year. He said very low sodium levels could occasionally be life threatening and that low potassium levels should be checked. The effects of the drugs could be minimised if the lowest possible dose of thiazide diuretics is be given, he said. However, he added: "The fact remains that thiazide diuretics have been immensely successful at preventing strokes, particularly in the elderly and therefore they should not be stopped unless under medical supervision." This was a point reiterated by the research team. Ellen Mason, medical spokeswoman for the British Heart Foundation, said thiazide diuretics were effective treatments for those with heart failure and high blood pressure. But she acknowledged reductions in potassium and sodium levels could be an important side effect. "However," she added, "this study has inherent weaknesses, which its authors admit to, that may affect the validity of its conclusions, such as not considering other medications patients were on or whether they had other illnesses."